Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Dodge City, KS

May 26, 2019Gray County, Kansas

NWS Dodge City, KS issued this flash flood warning at May 26, 2019, 5:07 PM CDT for Gray County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2019, 5:07 PM CDT (22:07 UTC)
Expired
May 26, 2019, 7:37 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Gray County, KS

The radar

The Dodge City radar (KDDC), 55 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

859 
WGUS53 KDDC 262207
FFWDDC
KSC069-270100-
/O.NEW.KDDC.FF.W.0016.190526T2207Z-190527T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
507 PM CDT Sun May 26 2019

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Southwestern Gray County in southwestern Kansas...

* Until 800 PM CDT.

* At 507 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1 to 2 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Montezuma and Copeland. 

Additional rainfall amounts of up to 1 inch are possible in the 
warned area as more storms move through.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3748 10065 3771 10065 3771 10039 3747 10038

$$

TATRO
1 follow-up statement
667 
WGUS73 KDDC 270037
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
737 PM CDT Sun May 26 2019

KSC069-270047-
/O.CAN.KDDC.FF.W.0016.000000T0000Z-190527T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gray KS-
737 PM CDT Sun May 26 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GRAY COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3748 10065 3771 10065 3771 10039 3747 10038

$$

TATRO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:36 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 26, 1:36 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
136 PM CDT Sun May 26 2019

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Monday)
Issued at 1149 AM CDT Sun May 26 2019

Another round of heavier rainfall and severe thunderstorms late
this afternoon and into the nighttime hours towards midnight as a
dryline pushing across from eastern Colorado into far western
Kansas by 6-7PM and spreading east and northeast through midnight.
A shortwave trough visible on IR pushing across northern Mexico
into eastern New Mexico and west Texas will continue to push into
eastern Colorado and western Kansas that will help support the
storms along the dryline pushing off the Front Range of Colorado.
This will allow for good leeside troughing to ignite cyclogenesis
over eastern Colorado with warm air pushing further north into
northern Kansas. With decent daytime heating, strong mixing will
occur under such a moist low level flow out of the south to
southeast enhanced with upslope winds. Strong cape up to 3000 J/kg
along with stronger low level shear over 40kts that will help aid
in good rotation with these storms to produce larger hail up to
tennis balls and isolated tornadoes being possible more so than it
was yesterday due to more upper level support with the
aforementioned shortwave trough extending into the mid levels to
support the dryline ignition this afternoon first over eastern
Colorado before pushing into the CWA. Damaging wind can also be
expected over 60mph with decent DCAPE and linear features that
these storms will turn into as the night wears on and models
depict more of a clump of severe rather than more discrete unlike
earlier in the event.

Expect mid to upper 70s for afternoon high temperatures this
afternoon with overnight lows dropping into the mid 50s to mid 60s
west to east with scattering out of clouds as the aforementioned
shortwave pushes to the northeast out of the CWA into north
central Kansas and Nebraska. Winds will turn more southwesterly
through the early morning with strong downsloping that will help
aid in a better warmup in the afternoon and stronger gusts up to
25-30 mph during the peak heating of the afternoon for Monday. Mid
80s for highs can be expected widespread across southwestern
Kansas with winds diminishing after sunset due to radiational
cooling under clear skies allowing for much cooler morning lows
for Tuesday into the upper 40s along the Colorado state line to
low 60s towards south central Kansas of the eastern counties. Any
storm development with severe weather for Monday afternoon and
evening will stay to the north into northwestern Kansas and into
the far reaches of Nebraska and Wyoming even though SPC depict and
marginal and slight area clipping the northern counties of the CWA
along the I-70 corridor. This will be something to keep an eye on
but models show these staying out of the area and will monitor in
the next round of forecasts overnight once this severe threat
exits the area over night tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 129 PM CDT Sun May 26 2019

Quiet weather for the start of the long term for the majority of
the work week as upper level ridging sets up in place across the
Rockies and high plains giving way to dry northwest flow that will
allow southwest Kansas to dry out and warm up going towards the
weekend. Breezy southwest winds can be expected for the majority
of the week with leeside troughing across eastern Colorado but not
evident to be too deep to allow for stronger wind gusts not seeing
anything above the 20-30 mph range. Temperature wise through
Friday, expect morning lows to be in the 50s to mid 60s west to
east and afternoon highs in the 70s to low 80s.

The next disturbance looks to effect the CWA by Friday evening as
a deep low makes its way across the four corner region pushing the
aforementioned ridge to the east with increase divergence aloft
through the Rockies and high plains. This will give way to
increased storm chances and due to that time of year, the next
chance for widespread severe weather for the region. It is too far
out to determine what hazards can be expected or exact timing but
will be something to keep an eye on in the future forecasts after
the severe weather being dealt with currently in the short term.
Expect these storms chances to return over the weekend for
Saturday and Sunday with increased moist low level flow out of the
southeast pumping in good humid, Gulf of Mexico air into the area
giving way to more chances for severe to start off the month of
June. Otherwise, expect morning low temperatures in the 50s and
afternoon highs again in the 70s to low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1138 AM CDT Sun May 26 2019

Lingering stratus and patchy areas of fog still surrounding the
TAF sites with MVFR ceilings and visibility persisting through the
early parts of the period into the afternoon. Another round of
storms will push across from Colorado that will affect LBL and GCK
by 23Z, and DDC and HYS by 02Z. These storms will push east by
05-07Z respectively with lifting ceilings and breezy south winds
up to 12kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  77  60  83  58 /  30 100   0  10
GCK  77  57  83  51 /  50  90   0   0
EHA  80  55  83  49 /  60  80   0   0
LBL  78  57  84  53 /  50  90   0   0
HYS  76  61  84  61 /  40  90   0  10
P28  79  64  83  66 /  30 100   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ030-031-043>046-
062>066-075>081-085>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, May 26, 1:43 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
143 PM CDT Sun May 26 2019

KSZ030-031-043>046-061>066-074>081-084>090-271845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
143 PM CDT Sun May 26 2019 /1243 PM MDT Sun May 26 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Increased severe weather risk this afternoon and evening into the
nighttime hours towards midnight as storms already starting to
fire off over eastern Colorado expecting to push across the Kansas
state line in the next hour or so with threats for hail and wind
with a few tornadoes possible. A tornado watch is in effect
through tonight for these western counties as far east as the HWY
83 corridor to include Scott City, Garden City, and down to
Liberal with points to the west. Expect this ongoing threat to
spread east and northeast throughout the evening, especially with
wind and hail being the main threat as tornado chances decrease as
the night wears on and storms become much more disorganized and
clumped together. Flooding will be a high concern as well with
these storms expecting an additional 1-3 inches of rainfall for
much of the CWA in areas already very much saturated and nowhere
for any runoff to go. The flash flood watch in effect through the
early morning hours and ongoing warnings will be produced as
warranted with the aforementioned storm activity.

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Quiet long term weather in terms of hazards with an elevated fire
risk for Monday with increased wind and lower relative humidity
with storm threats non existent through the end of the week. The
next round of storms are expected for Friday night and into the
weekend on Saturday with lightning a main threat for now as severe
parameters look scarce this far out, but definitely not out of
the question given the time of year and recent history of the
weather in the past couple of weeks.

Days 2-7 Hazards
----------------
* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
* Lightning: Limited risk

* Saturday
* Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for points along and west of HWY
83 through 10PM CDT tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

LOWE

In the hours before

Special weather statement, May 26, 4:27 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
427 PM CDT Sun May 26 2019

KSZ063-064-077-078-087-262200-
Gray KS-Finney KS-Hodgeman KS-Meade KS-Ford KS-
427 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN...NORTHWESTERN MEADE AND GRAY COUNTIES
UNTIL 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montezuma, moving north at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cimarron, Montezuma, Ensign, The Haggard Elev and Kalvesta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

LAT...LON 3733 10025 3746 10065 3807 10031 3807 10016
TIME...MOT...LOC 2126Z 188DEG 57KT 3754 10044

TATRO
Special weather statement, May 26, 4:28 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
428 PM CDT Sun May 26 2019

KSZ085-086-262200-
Seward KS-Stevens KS-
428 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND SOUTHEASTERN STEVENS
COUNTIES UNTIL 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woods, moving north at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal, Kismet, Woods and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

LAT...LON 3700 10064 3700 10117 3728 10119 3733 10064
TIME...MOT...LOC 2127Z 188DEG 57KT 3712 10103

TATRO
Special weather statement, May 26, 4:38 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
438 PM CDT Sun May 26 2019

KSZ063-076-077-087-262215-
Gray KS-Finney KS-Meade KS-Haskell KS-
438 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FINNEY...
NORTHWESTERN MEADE...WESTERN GRAY AND NORTHEASTERN HASKELL COUNTIES
UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Copeland, moving north at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pierceville, Copeland, Ingalls, Charleston and Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

LAT...LON 3742 10061 3755 10094 3806 10069 3808 10030
TIME...MOT...LOC 2137Z 188DEG 58KT 3754 10065

TATRO
Local storm report, May 26, 4:46 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 NNW TICE              37.56N 100.74W
05/26/2019  E1.00 INCH       HASKELL            KS   PUBLIC

            FACEBOOK REPORT OF PENNY TO QUARTER SIZE
            HAIL.

&&

RML
Special weather statement, May 26, 5:01 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Sun May 26 2019

KSZ076-086-087-262230-
Seward KS-Meade KS-Haskell KS-
501 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...EASTERN
SEWARD...MEADE...SOUTHEASTERN GRAY...SOUTHEASTERN HASKELL AND
NORTHWESTERN CLARK COUNTIES UNTIL 530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a line of thunderstorm
from Kismet to 9 miles north of Forgan, or 12 miles southwest of
Meade State Park, moving north at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storms.

Locations impacted include...
Meade, Fowler, Kismet, Meade State Park, Hayne, Missler and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

LAT...LON 3747 10065 3747 10028 3748 10028 3748 10026
      3747 10011 3701 10009 3700 10087
TIME...MOT...LOC 2200Z 194DEG 46KT 3704 10059

TATRO
Special weather statement, May 26, 5:03 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT Sun May 26 2019

KSZ063-064-077-078-262245-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
503 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...NORTHEASTERN
FINNEY...WESTERN HODGEMAN AND GRAY COUNTIES UNTIL 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from Montezuma to Dodge City, moving north at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Cimarron, Montezuma, Jetmore, Ingalls, Ensign,
Charleston, Howell, Kalvesta, Wright, The Haggard Elev and Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

LAT...LON 3754 9980 3756 10065 3787 10060 3826 10032
      3822 9982
TIME...MOT...LOC 2202Z 194DEG 46KT 3770 10030

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:01 PM CDTSpecial Weather StatementDDCBarber29 min
May 25, 7:13 PM CDTSevere Thunderstorm WarningDDCBarber32 min
May 26, 12:42 AM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 18 more26 hr
May 26, 2:53 AM CDTAreal Flood WarningDDCPawnee, Rush24 hr
May 26, 3:23 AM CDTSpecial Weather StatementDDCMeade52 min
May 26, 3:43 AM CDTSpecial Weather StatementDDCClark, Comanche47 min
May 26, 4:18 AM CDTFlash Flood WarningDDCBarber, Comanche6 hr
May 26, 4:32 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche43 min
May 26, 4:35 AM CDTSpecial Weather StatementDDCNess40 min
May 26, 4:52 AM CDTSpecial Weather StatementDDCPawnee, Pratt, Rush, Stafford53 min
May 26, 8:38 AM CDTRiver Flood WarningDDCRush25 hr
May 26, 2:55 PM CDTSpecial Weather StatementDDCHamilton50 min
May 26, 3:31 PM CDTSpecial Weather StatementDDCHaskell29 min
May 26, 3:36 PM CDTSpecial Weather StatementDDCGrant, Stevens24 min
May 26, 3:49 PM CDTSpecial Weather StatementDDCLane26 min
May 26, 3:58 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Seward, Stevens47 min
May 26, 4:00 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness20 min
May 26, 4:27 PM CDTSpecial Weather StatementDDCGray33 min
May 26, 4:28 PM CDTSpecial Weather StatementDDCSeward32 min
May 26, 4:38 PM CDTSpecial Weather StatementDDCHaskell37 min
May 26, 4:43 PM CDTFlash Flood WarningDDCHaskell3 hr
May 26, 5:01 PM CDTSpecial Weather StatementDDCMeade29 min
May 26, 5:03 PM CDTSpecial Weather StatementDDCFord, Gray, Hodgeman42 min
May 26, 5:15 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman45 min
May 26, 5:47 PM CDTSpecial Weather StatementDDCEdwards, Hodgeman, Kiowa43 min
May 26, 5:50 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman40 min
May 26, 5:59 PM CDTFlash Flood WarningDDCFord, Gray, Hodgeman3 hr
May 26, 6:16 PM CDTSpecial Weather StatementDDCPawnee, Pratt, Rush, Stafford44 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.